Michigan, 2006

Hail and Damaging Winds in Michigan, June 2, 2006

June 2, 2006 · NWS GRR · 4 events in 2 counties and zones

2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$15,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 2, 10:15 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 2, 10:15 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1115 AM EDT FRI JUN 02 2006

.UPDATE...
CONSIDERABLE MID AND HIGH LEVEL CLOUDINESS CURRENTLY COVERS THE
SOUTHEAST HALF OF LWR MI...ASSOCIATED WITH THE BAROCLINIC ZONE TO
OUR SE. HIGH LEVEL RH PROGS SUGGEST THAT THIS WILL TEND TO THIN OUT
AND/OR MOVE SE AS THE AFTERNOON PROGRESSES...WHICH SHOULD ALLOW FOR
SUFFICIENT SFC HEATING TO GET THE 1000 CAPES ADVERTISED BY THE ETA.
VORT MAX/SHTWV DIVING SE FROM NRN WI EXPECTED TO TOUCH OF SOME
SCATTERED CONVECTION DURING PEAK HEATING...SO LITTLE CHANGE NEEDED
TO THE GOING FCST. GIVEN STEEP MID LEVEL LAPSE RATES ASSOCIATED WITH
H5 COLD POOL OF AROUND -18C...SOME OF THE STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL. 0-6KM BULK SHEAR IS QUITE LOW THIS
AFTERNOON...AROUND 20 KNOTS...SO WOULD NOT EXPECT A REAL ORGANIZED
CONVECTIVE EVENT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEADE
Hazardous weather outlook, Jun 2, 1:24 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
224 PM EDT FRI JUN 02 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-031000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
224 PM EDT FRI JUN 02 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE SOUTH SOUTHEAST AT AROUND 20 MPH
ACROSS SOUTHWEST MICHIGAN THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS COULD PRODUCE PEA TO MARBLE SIZED HAIL AND GUSTY WINDS TO 55
MPH BEFORE DIMINISHING AFTER 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY AFTERNOONS
BUT ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS ARE
POSSIBLE MONDAY NIGHT AND TUESDAY...WITH A BETTER CHANCE OF STRONGER
THUNDERSTORMS ON WEDNESDAY AFTERNOON AS A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

OSTUNO MEADE

The radar

The Grand Rapids radar (KGRR), 36 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Kent

When
June 2, 1:28 PM EST to 1:30 PM EST
Where
Kent County, Cedar Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.217, -85.550

Wind damage was reported in Cedar Springs and three quarters inch hail was reported near Belmont.

Hail, Kent

When
June 2, 1:52 PM EST to 2:00 PM EST
Where
Kent County, Grand Rapids
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.967, -85.683

Three quarters inch hail was reported just north of Grand Rapids and wind damage was reported near Ada.

Hail, Kent

When
June 2, 2:47 PM EST
Where
Kent County, Cutlerville
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.833, -85.667

One inch hail was reported two miles west of Cutlervillle.

Thunderstorm Wind, Kalamazoo

When
June 2, 3:40 PM EST
Where
Kalamazoo County, Kalamazoo
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -85.567

Law enforcement in Kalamazoo reported numerous trees and limbs were blown down in Kalamazoo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514004, 5514005, 5514006, 5514007.